Tuesday, 13 May 2008

HIV Medication Update

I thought I would update all of those who were kind enough to support me on this - and thank you all

I am now about 3 weeks into taking HIV meds; and so far so very good!!

The update on my HIV medication is as far a short term side effects I am fine:

I had some initial nausea and diarrhea in the first week one night of vivid dreams and a day of feeling 'manic' and at first I felt 'drunk' or 'knocked out' after I took my tablets every evening and had no alternative but to go to bed, then hungover in the morning.

However the gastric disturbances have practically gone i.e no nausea I do have 'loose motions' ( sorry for the details ) but not too bad I can not cope with this,

And while I do still feel slightly 'drunk' after taking my tablets in the evening -

Which does unfortunately mean that after about 9.30 any chance of my sensibly writing in here the HIV Woman to women forum I started: http://hivwomenwest.proboards56.com or on the PNI ORG UK forum: http://veritee.proboards7.com is often impossible as I just can not get it together'.

So I apologise that those on theses forum will hear from me less for a while at least. As I used to do a few posts in the morning but the majority after my evening meal and after my family went to bed so it was quiet. But now I just crash out after I take my tablets so just do not post very much at present on the Internet at all.

But it is OK for me as it is not an unpleasant feeling and it saves on alcohol!!!!

I am told that this will improve - Just like the 'hangover' in the morning has.
The major hangover in the morning has gone


But what am thankful for is that so far I have not had any of the mental health side effects that this combination - Sustiva/Truvada may bring for some i.e depression, nightmares, psychosis etc

This was my biggest fear !!!!


  • ( I was just so worried - mainly because my consultant kept going on about the possibility so even though I have never suffered from any of the above and doubted I would - but as I had a brush with phobic anxiety at 17 and PNI ( Post Natal Illness) at 39 after my baby was born my consultant seemed to think I was a candidate for this combination causing me to have mental health side effects
  • I never thought she was right however ..................but who am I do argue with the 'experts' well I am the 'expert' on me!! and although I am getting used to my consultants 'ways' now I still think she does not often listen to me or give me any credibility for knowing myself and my mental and physical health!!
  • But I did not myself believe these HIV meds would cause me any mental ill health as I believe/know that both of theses mental health 'illnesses' were brought on by outside circumstances plus learned behavior and NOT any innate tenancy to mental ill health on my part.
  • That for me they were hormonal and 'learned' reactions to a 'real' cause and also I have NEVER suffered from depression ( a tendency to depression is a big problem with Sustiva/Truvada!! )
  • But due to my consultants fears I got scared unnecessarily that theses drugs would lead to this - thankfully so far they have not at all!! Maybe a speak too soon , but I know myself and I think I wil be fine in terms of drug induced mental illness - I know it just will not happen!!!)


But anyway, whatever the cause of my brushes with mental health issues - in fact I have been fine on theses HIV medications. If anything I feel much better both physically and 'lighter' and more healthy mentally!!

Partly I think because I know that now my HIV is being treated - so I no longer feel in 'limbo' waiting to get ill like my husband did !!

And I now have a chance of living out my 'normal' lifespan and still will be able to do all the things I planned to do in life ( I am 55 years old and have lots of plans yet)

But also I feel that the HIV meds are making me feel more physically well and have more energy, so this helps my mood too. I do not know if this is just psychological but I certainly feel just so much better!!

I have had energy for the first time in years, I feel happy most of the time because I feel physically more well and I hate feeling physically unwell

( ironic really that I have HIV but feel more fit and well physically than I have done in years. But I suppose this is because I have had untreated HIV for years and just did not know it?)

Anyway to anyone who reads this - I may got other side effects in the future i.e lipo etc but so far for me the medication has been nothing but positive
Post a Comment